Otolaryngology, Head and Neck Surgery
Background: Sorafenib can be considered as the effective option of treatment in patients with metastatic radioiodine refractory differentiated thyroid cancers. The cutaneous manifestations of Sorafenib include rash, desquamation, hand foot skin reactions, pruritus, alopecia and erythema. We report the first case of hypopigmentation related to sorafenib therapy. Case presentation: We report the case of a middle aged gentleman with metastatic papillary carcinoma of thyroid diagnosed in 2005. He was managed with total thyroidectomy, radioactive iodine and TSH suppressive therapy. Despite receiving radioactive iodine 530 mci cumulative dose, patient had persistant disease with lung metastasis. Therefore a TKI, sorafenib, was started. He developed hypopigmentation of the skin more prominent on face six weeks after starting sorafenib treatment.He also developed diarrhea, desquamation of hands and feet, hair loss over scalp, eye brows and moustache. Sorafenib treatment was discontinued. His diarrhea stopped in one week and after four weeks his skin became normalized whereas he regained his hairs in six weeks. Conclusion: To our knowledge, hypopigmentation in our patient appears to be the first reported of its kind in the literature to date. Sorafenib is used in Renal cell carcinoma, Hepatcellular carcinoma and radioactive iodine refractory thyroid carcinoma therefore it is very important to be aware of hypopigmentation as a potential side effect for both physicians and patients.
BMC Endocrine Disorders
Hussain, S. Z.,
(2013). Development of skin hypopigmentation in a patient with metastatic papillary carcinoma thyroid treated with Sorafenib.. BMC Endocrine Disorders, 13(1), 1-5.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_surg_otolaryngol_head_neck/36